Alert archive / Hawaii / High Wind Warnings in 2019

High Wind Warning 1, NWS Honolulu, HI

January 27, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 27, 2019, 7:12 PM HST for Hawaii County, Hawaii. It was in force for 32 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 27, 2019, 7:12 PM HST (05:12 UTC)
Expired
Jan 29, 2019, 3:27 AM HST
In force
32 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 2:00 PM HSTNON-TSTM WND DMG5 Nnw Kailua-Kona, HITIN ROOF BLOWN OFF AT THE KONA AIRPORT.
Jan 28, 4:10 PM HSTHIGH SUST WINDS 303 Se Hilo, HITREE DOWN NEAR THE KANOELEHUA AND LAMA STREET INTERSECTION.
Jan 29, 1:00 AM HSTCOASTAL FLOODHilo, HIBAYFRONT HWY CLOSED DUE TO DEBRIS AND WATER. COCONUT ISLAND AND LILIUOKALANI PARK AND GARDENS NEAR BANYAN DR CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWHW70 PHFO 280512
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
712 PM HST Sun Jan 27 2019

HIZ028-281815-
/O.UPG.PHFO.WI.Y.0005.000000T0000Z-190129T1600Z/
/O.NEW.PHFO.HW.W.0001.190128T0512Z-190129T1600Z/
Big Island Summits-
712 PM HST Sun Jan 27 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. The Wind
Advisory is no longer in effect.

* WINDS...West-northwest 50 to 70 mph with localized gusts to 90
  mph becoming north late tonight into Monday. 

* TIMING...Although the winds may occasionally drop below criteria,
  the potential for warning-level winds at the summits will 
  continue through early Tuesday morning. 

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution. Winds this strong can 
  forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside. 

&&

$$

Gibbs
4 follow-up statements
000 
WWHW70 PHFO 281349
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
349 AM HST Mon Jan 28 2019

HIZ028-290300-
/O.CON.PHFO.HW.W.0001.000000T0000Z-190129T1600Z/
Big Island Summits-
349 AM HST Mon Jan 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. 

* WINDS...West-northwest increasing to 40 to 60 mph with localized
  gusts to 85 mph becoming north. 

* TIMING...through early Tuesday morning. 

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution. Winds this strong can 
  forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected
to be at least 56 mph with gusts over 66 mph. Take necessary
precautions to protect property. Travel to the summit areas
should be delayed until winds subside.

&&

$$

HIZ014>016-024-025-290300-
/O.NEW.PHFO.WI.Y.0006.190128T1349Z-190129T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
Big Island North and East-
349 AM HST Mon Jan 28 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Tuesday.

* WINDS...Northeast 25 to 30 mph with localized gusts to around 50
  mph over portions of the Lanai, the lower Puna district on the
  Big Island in and around Volcanoes National Park, and for the
  areas around Hilo.

* TIMING...through early Tuesday morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
713 
WWHW70 PHFO 282136
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1136 AM HST Mon Jan 28 2019

HIZ028-291045-
/O.CON.PHFO.HW.W.0001.000000T0000Z-190129T1600Z/
Big Island Summits-
1136 AM HST Mon Jan 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...North increasing to 40 to 60 mph.

* TIMING...through early Tuesday morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with caution. Winds this strong can 
  forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected
to be at least 56 mph with gusts over 66 mph. Take necessary
precautions to protect property. Travel to the summit areas
should be delayed until winds subside.

&&

$$

HIZ023-291045-
/O.EXA.PHFO.WI.Y.0006.000000T0000Z-190129T1600Z/
Kona-
1136 AM HST Mon Jan 28 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Tuesday.

* WINDS...North to northeast 25 to 30 mph with localized gusts to
  around 50 mph, mainly around Keahole Point.

* TIMING...through early Tuesday morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution. Winds this strong can bring 
  down small tree branches and cause local power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ014>016-024-025-291045-
/O.CON.PHFO.WI.Y.0006.000000T0000Z-190129T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
Big Island North and East-
1136 AM HST Mon Jan 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...North to northeast 25 to 30 mph with localized gusts to
  around 50 mph over portions of the Lanai, the lower Puna 
  district on the Big Island in and around Volcanoes National 
  Park, and for the areas around Hilo.

* TIMING...through early Tuesday morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with caution. Winds this strong can bring 
  down small tree branches and cause local power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
744 
WWHW70 PHFO 290112
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
312 PM HST Mon Jan 28 2019

HIZ028-291415-
/O.CON.PHFO.HW.W.0001.000000T0000Z-190129T1600Z/
Big Island Summits-
312 PM HST Mon Jan 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...North increasing to 40 to 60 mph.

* TIMING...Through early Tuesday morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with caution. Winds this strong can 
  forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected
to be at least 56 mph with gusts over 66 mph. Take necessary
precautions to protect property. Travel to the summit areas
should be delayed until winds subside.

&&

$$

HIZ014>016-023>025-291415-
/O.CON.PHFO.WI.Y.0006.000000T0000Z-190129T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Kona-South Big Island-
Big Island North and East-
312 PM HST Mon Jan 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...North to northeast 25 to 30 mph with localized gusts to
  around 50 mph over Lanai, the lower Puna district on the Big 
  Island in and around Volcanoes National Park, areas around Hilo 
  and Kailua-Kona.

* TIMING...Through early Tuesday morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with caution. Winds this strong can bring 
  down small tree branches and cause local power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
Wroe
786 
WWHW70 PHFO 291327
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 AM HST Tue Jan 29 2019

HIZ028-300230-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-190129T1600Z/
/O.EXB.PHFO.WI.Y.0006.000000T0000Z-190130T0400Z/
Big Island Summits-
327 AM HST Tue Jan 29 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...North 40 to 55 mph with gusts up to 65 mph.

* TIMING...Through 6 PM this evening.

* IMPACTS...Winds this strong will cause doors to slam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged 
to drive with caution. 

&&

$$

HIZ014>016-023>025-300230-
/O.EXT.PHFO.WI.Y.0006.000000T0000Z-190130T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Kona-South Big Island-
Big Island North and East-
327 AM HST Tue Jan 29 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...North 25 to 35 mph with gusts over 40 mph. 

* TIMING...Through 6 PM this evening.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with caution. Winds this strong can bring 
  down small tree branches and cause local power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. 

&&

$$
RCB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 27, 3:50 PM HST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 27, 3:50 PM HST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 PM HST Sun Jan 27 2019

.SYNOPSIS...
Locally gusty north to northeast winds will keep a cool air mass in
place through the upcoming week. Clouds and limited showers will
primarily affect windward areas, while leeward areas remain dry.
Lighter winds and increasing moisture are possible by the end of the
week.

&&

.DISCUSSION...
Currently, a cool, dry and locally breezy N to NE flow prevails in
the low-levels, due to the gradient between a surface low about 700
miles NE of the islands, and a surface high to the distant NW. PWAT
is below normal (near 0.8"), with a weakened subsidence inversion
based between 6000' and 8000'. The low-levels are dominated by
scattered stable stratocumulus that are primarily affecting windward
areas, with radar and rain gages indicating zero associated
rainfall. However, layered mid- and high-level clouds extend
eastward from Maui and the Big Island, developing in response to
very cold air aloft moving in from the NW, with radar detecting
precipitation from these clouds that is not reaching the ground.

The forecast anticipates a long wave mid- and upper-level trough
persisting just E of the islands through the upcoming week, with a
cut-off low aloft developing within the trough over the next 12-24
hours. Once this low develops, it is expected to loiter just E and
NE of the islands through Friday. This will support a surface low in
the same general area, while surface high pressure will prevail to
the NW of the islands. The associated gradient will keep cool and
locally breezy to strong N to NE winds over the island chain through
the week. With the (relatively weak) surface low forecast to drift
closer to the islands over the next 48 hours, another surge in N to
NE winds is possible as the gradient tightens, and a Wind Advisory
for lower elevations may be necessary, especially where winds are
most accelerated by island terrain. The low aloft will also bring
periods of strong winds over the summits and upper slopes of the Big
Island, with impacts strongly dependent on the position and movement
of the low. A Wind Advisory has been issued for the summits, and may
need to be upgraded to a High Wind Warning on Monday.

The low-levels are expected to remain on the dry side through
Tuesday, and shower coverage and intensity is expected to be
limited, with stable low clouds favoring N and E slopes and coasts.
However, very cold air aloft, as low as -19C at 500 mb, will be
brushing past the islands to the east (especially the Big Island)
tonight through Monday. This extreme (by island standards) cold air
aloft will destabilize the mid- and upper-levels of the atmosphere,
but low-level air parcels are not expected to be able to tap into
the instability aloft. Having said that, a heavy shower that
recently originated over the leeward Big Island slopes (it dropped
0.89" of rain at Honaunau) is currently soaking the South Point
area, but is expected to dissipate shortly.

The extreme cold air aloft is expected to remain E of the islands
thereafter, but spokes of vorticity/cold air aloft are expected to
periodically rotate around the slow-moving low aloft this week. This
could bring subtle increases in low-level moisture riding in on the
NNE flow, leading to increased windward showers. Latest GFS guidance
indicates a moisture increase around Tuesday night, which generally
remains in place through the end of the week, while the ECMWF
indicates less of a moisture increase. Otherwise, mostly dry and
cool conditions will continue - with dewpoints in the 50s, and
daytime highs struggling to hit 80.

Toward the end of the week, guidance indicates that the surface low
will move into a position N of the islands, potentially leading to
light and variable winds while also bringing another increase in low-
level moisture.

&&

.AVIATION...
Satellite imagery shows a a disturbance passing by north of the
state this afternoon, with a blanket of stratocumulus and layered
higher clouds covering the eastern half of the state. The moisture
layer with this disturbance is too thin to generate any significant
precip, but is enough to create light to moderate icing issues.
AIRMET Zulu is now in effect over/around Maui and the Big Island in
the 120-FL220 layer. AIRMET Sierra is not expected to be an issue
through tonight.

A NW to SE oriented jet stream currently sits just north of the main
Hawaiian Islands, and has been producing light to moderate
turbulence between FL200 and FL400 feet today. Models are indicating
little change through tonight as an upper level low forms well NNE
of Oahu. As the jet stream moves south over the islands through
Monday, the likelihood of turbulence aloft will remain. At the
surface, a low pressure system is forecast to form in a similar
location this evening, reinforcing the breezy northerly winds.
AIRMET Tango for low-level turbulence remains in effect south
through west of all mountain ranges below 8k feet and should
continue through at least Monday. Cool and breezy northeasterly
winds will persist over the islands for the next several days.

&&

.MARINE...
A nearly stationary area of low pressure east and northeast of the
state along with a series of reinforcing highs building northwest of
the island chain, will keep moderate to strong north-northeasterly
winds in place across the marine area over the next several days.
These winds will produce Small Craft Advisory (SCA) conditions for
most of the marine zones east of Oahu due to winds and seas. As
reinforcing highs build northwest of the islands and northwest
swells move through the area through the week, the SCA will need to
be adjusted at times to add or remove the appropriate marine zones.

Buoy data show that the current northwest swell continues to slowly
decrease. A series of new, moderate to large, northwest swells will
move through the islands during the week. The first will start
arriving late tonight, peak around the High Surf Advisory (HSA)
level across north and west facing shores Monday into Monday night,
then lower Tuesday. At present, the HSA only covers Kauai County but
will be monitored as the swell train reaches the buoys to see if the
HSA coverage needs to be expanded.
The second northwest swell is expected to build Tuesday night and
Wednesday, then peak close to warning levels late Wednesday night
and Thursday. This swell will then slowly lower through the end of
the work week. Another northwest swell may then bring advisory level
surf to north and west facing shores next weekend.

A north to north-northeast swell generated by a gale low northeast
of the state will produce rising surf along exposed shores over the
next couple of days. Surf is expected to peak above the east-facing
shores HSA threshold Monday night through Wednesday, then slowly
decline through the rest of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from 6 AM Monday to 6 AM HST Tuesday for North
and West facing shores of Niihau and Kauai.

Wind Advisory until 6 AM HST Tuesday for Big Island Summits.

Small Craft Advisory until 6 AM HST Tuesday for Kaiwi Channel-Maui
County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory from midnight tonight to 6 AM HST Tuesday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel.

&&

DISCUSSION...Birchard
AVIATION...TS
MARINE...Kodama

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:16 PM HSTWind AdvisoryHFOHawaii4 hr
Jan 27, 3:28 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao7 days
Jan 28, 3:49 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao4 days

Nearby

High Wind Warnings in Hawaii, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.